Illinois, 2014

Hail in Illinois, May 27, 2014

May 27, 2014 · NWS PAH · 1 event in 1 county or zone

Isolated strong thunderstorms occurred on the northeast side of an upper-level low centered over southern Oklahoma. The storms intensified during the warmest and most unstable time of day, the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong thunderstorms occurred on the northeast side of an upper-level low centered over southern Oklahoma. The storms intensified during the warmest and most unstable time of day, the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 1:44 PM CST, 9 minutes earlier.

Area forecast discussion, May 27, 1:44 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT Tue May 27 2014

.SHORT TERM...(Tonight through Thursday night)
Issued at 242 PM CDT TUE MAY 27 2014

The short term portion of the forecast continues to be fairly
straight-forward. As a weakening upper low drifts from the southern
Plains toward the lower MS river valley, increased heat/moisture
will result in daily precipitation chances, especially during the
most unstable heat of the day (pm/evening). Mid to high chance
pops will be during the day, with low to slight chance pops at
night.

Temperatures will continue in the mid-upper 80s for highs, and
mid-upper 60s for lows.

.LONG TERM...(Friday through Tuesday)
Issued at 242 PM CDT TUE MAY 27 2014

Medium confidence in the extended.

The models are in better agreement with positioning of the high
aloft and with the stalled surface front. However they have waffled
with the weak surface boundary. Where the general consensus was to
push the front through then lift it back...they now agree on the
front bisecting the fa on Friday providing a focus for thunderstorms
during the day. In contrast...the high aloft and loss of heating
after sunset...believe this will be mainly dry overnight Friday
night and possibly Saturday night. If the frontal position stays the
same as forecast we might remain dry Saturday in the northeast. As
we progress into Sunday the high drifts southeast and begins to
flatten into to next week. This returns warm moist gulf moisture to
the region as temperatures climb to around 90 for highs next week.
This will result in an increase in thunderstorm chances and
coverage. So daily chances will continue through the extended. With
this flow it would be easier to pick out the few times when rain is
not expected.

&&

.AVIATION...
Issued at 242 PM CDT TUE MAY 27 2014

MVFR vsbys possible at all sites in TSRA through 23-00Z, then with BR
between 09-13Z, otherwise VFR conditions will prevail. Winds will
remain out the south to south southwest aob 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, May 27, 2:31 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
331 AM CDT TUE MAY 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
331 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. WHILE A STRAY STORM MAY
BRIEFLY PULSE UP TO NEAR SEVERE LEVELS IN THE HEAT OF THE
DAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST OVER MUCH OF THE REGION
ALMOST EVERY DAY THROUGH THE PERIOD. THE BEST CHANCES WILL
GENERALLY BE IN THE AFTERNOON AND EARLY EVENING HOURS. WHILE A
STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS IN THE HEAT
OF THE DAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
May 27, 1:53 PM CST
Where
Williamson County, 0.5 mi SE of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.725, -88.924

Dime-size hail fell on the southeast side of Marion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512316.